Popular weight loss drugs such as Wegovy and Ozempic, are associated with an increased risk of stomach paralysis, pancreatitis and bowel obstruction, according to a study released Thursday out of the University of British Columbia.
The study, published in JAMA, found these adverse gastrointestinal effects happen in non-diabetic patients using the drugs specifically for weight loss.
Ozempic, Wegovy, Rybelsus and Saxenda are all medications used to treat Type 2 diabetes; however, they are also marketed as weight-loss drugs. The drugs — known as s known as GLP-1 agonists — work by triggering insulin release, blocking sugar production in your liver, and making you feel full. Health Canada has approved all four drugs for the treatment of diabetes.
The UBC researchers found that when people take these drugs strictly for weight loss, it can cause a serious risk of medical conditions.
“We’ve seen a lot of anecdotal reports and some case reports highlighting people who have experienced significant vomiting and nausea, up to 15 to 20 times per day once they started using one of these GLP-1 agonists, ” Mohit Sodhi, a researcher on the study and pharmaco-epidemiology researcher at UBC, told Global News.
“The fact that we found that there is potentially an increased risk in with gastroparesis (stomach paralysis) in people who use these drugs for weight loss, that was quite surprising for us… just to kind of lend support to what some of these people have been experiencing.”
To figure out whether there was a link between these weight loss drugs and issues like stomach paralysis, the researchers looked at health insurance claim records of around 16 million patients in the United States. They then examined prescriptions of the two main GLP-1 agonists — semaglutide (Ozempic) or liraglutide (Saxenda) — between 2006 and 2020. They also included patients with a recent history of obesity, but excluded those with diabetes or who had been prescribed another antidiabetic drug.
The researchers checked the patient’s medical records to see how many developed four different stomach-related problems: pancreatitis, bowel obstruction, gastroparesis (stomach paralysis) and biliary disease (a group of conditions affecting the gall bladder).
Health Matters: Ozempic may cause stomach paralysis
They then compared the rate of patients using GLP-agonists versus another weight loss drug called bupropion-naltrexone.
Compared to bupropion-naltrexone, patients on GLP-1 agonists medication had nine times higher risk of pancreatitis (inflammation of the pancreas), four times higher risk of bowel obstruction (food is prevented from passing through the small intestine) and three times higher risk of stomach paralysis. The latter condition limits the passage of food from the stomach to the small intestines and results in symptoms like vomiting, nausea and abdominal pain.
There was also a higher risk of incidence of biliary disease, but the researchers said it was not “statistically significant.”
Although these side effects are rare, the study’s authors said because millions of people around the world use the drugs, “it could lead to hundreds of thousands of people experiencing these conditions.”
The exact number of Canadians using these weight loss drugs is not known, but Ozempic has become so popular that in August, its manufacturer, Novo Nordisk, announced a shortage of the medication in Canada.
“It is relatively a rare occurrence. But I think what’s more concerning is that when you have millions and millions of people taking these medications, that one per cent can become tens or even hundreds of thousands of people who could potentially experience these events,” Sodhi said.
Sodhi said he hopes the drug makers of GLP-1 agonists will consider updating the warning labels of their products, which currently don’t include the risk of gastroparesis.
In 2018, Health Canada approved Ozempic as a medication to treat people with diabetes, but not for weight loss.
Wegovy, a higher dose version of the same drug, was approved for weight loss in 2021 in Canada but has never been sold here due to high global demand and supply shortages.
Dr. Tom Elliott, the medical director of BC Diabetes, called the study “interesting”, however; he is skeptical of the findings.
Since the study is retrospective, which means it relies on information from events that have already occurred, it might contain more biases compared to a randomized control trial, he said.
“I don’t want to take this data and apply them to my patients or people out there in the community who are taking Ozempic for weight loss,” he told Global News, adding he does not find it a “reasonable jump” to link the retrospective study to the gastrointestinal side effects of weight loss drugs.
He believes the comparison weight-loss medication the UBC researchers used in the study, bupropion-naltrexone, is not a combination medication he’s ever liked or prescribed.
“They are not comparing apples to apples, they are comparing apples to oranges here,” he argued.
Another issue he brought up with the study is that the researchers found that people on Ozempic were five times more likely to drink alcohol compared to the other medications.
Ozempic popularity skyrocketing
“Alcohol is the commonest cause of pancreatitis. I think alcohol is confounding their results with results to pancreatitis,” he said.
The search continues for a $64M Lotto 64/9 ticket holder. Time is running out
A Canadian-Israeli woman missing since Hamas attack has died, family says
Global News reached out to Novo Nordisk, the creator of Ozempic, about the study.
In an email on Thursday, Kate Hanna, the spokesperson for Novo Nordisk’s Canadian arm said the company works closely with Health Canada to continuously monitor the safety profile of their medicines.
“The Health Canada approved product monographs for Novo Nordisk’s GLP-1RA medicines indicated for use in weight management (Saxenda and Wegovy) includes information about their potential side effects, including pancreatitis, acute gallbladder disease and delayed gastric emptying. Similar information is included in the product monograph for… the treatment of type 2 diabetes (Ozempic, Rybelsus and Victoza),” she said.
“It is also important to note that the study analyzed data collected during the period between 2006 and 2020. During this time, Wegovy was not on the market; in Canada, Saxenda was first approved in 2015. In addition, Ozempic in 2018. Rybelsus was approved by Health Canada in 2020,” she stated.
Ozempic and stomach paralysis
The UBC research is the first epidemiological study that links popular weight loss drugs to stomach paralysis and other serious gastrointestinal conditions.
Prior to that, there were anecdotal accounts, one of which Global News reported on Aug. 3, 2023.
Emily Wright, a Toronto elementary school teacher, started taking the drug Ozempic in 2018 as a way to control her food cravings and blood sugar in her battle with Type 2 diabetes.
She began losing weight, but at the same time, she started experiencing constant vomiting, lingering nausea, and what she described as “terrible-smelling sulfur burps resembling the odor of rotten eggs.”
“The doctor said those side effects would eventually go away. As I started to lose weight, I remained on Ozempic, and within one year I was able to lose over 80 pounds,” Wright previously told Global News.
But her symptoms worsened. Two years later she was hospitalized for severe nausea and dehydration as she could not stop vomiting.
“I was treated for dehydration or what they call ‘cyclic vomiting-like symptoms,’” Wright said, adding she was diagnosed with gastroparesis, which causes stomach paralysis.
A doctor believed Ozempic may be connected to her symptoms, and requested she stop taking it.
Since going off the drug, she said her symptoms have not improved and has had to take a leave of absence from her job.
Canadian woman says Ozempic is to blame for her stomach paralysis
She said she doesn’t know if Ozempic caused her condition, but believes it may have exacerbated it.
“I’m on medication, which I will likely have to be on for the rest of my life to speed up the motility of my stomach, as well as daily nausea medication to combat vomiting,” Wright said. “Ultimately, this helps me to be able to stay out of the hospital.”
Dr. Ravi Retnakaran, an endocrinologist and professor of medicine at the University of Toronto, previously told Global News in August that although nausea is one of the most common side effects of Ozempic (and all other medications in this drug class), a severe reaction such as Wright’s is very rare.
“The GI side effects, they are real. A lot of people will get them, but generally, they’re not going to cause people to be unable to take the medication,” he said. “There is, of course, a subset of patients in whom that occurs. The nausea is too much, and they can’t take it.”